Alert archive / Iowa / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Des Moines, IA

December 24, 202145 counties in Iowa

NWS Des Moines, IA issued this dense fog advisory at Dec 24, 2021, 4:05 AM CST for 45 counties in Iowa. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2021, 4:05 AM CST (10:05 UTC)
Expired
Dec 24, 2021, 12:00 PM CST
In force
8 hr
Issued by
NWS Des Moines, IA
All 45 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2920 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WWUS73 KDMX 241005
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
405 AM CST Fri Dec 24 2021

IAZ007-017-025>028-036>039-047>050-058>062-070>075-081>085-
092>096-241800-
/O.NEW.KDMX.FG.Y.0013.211224T1005Z-211224T1800Z/
Worth-Cerro Gordo-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-
Grundy-Black Hawk-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville,
Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, 
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, 
Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, 
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, 
Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, 
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, and Centerville
405 AM CST Fri Dec 24 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Southwest into portions of central and north central
  Iowa.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
4 follow-up statements
891 
WWUS73 KDMX 241053
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
453 AM CST Fri Dec 24 2021

IAZ034-035-044>046-057-241800-
/O.EXA.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/
Calhoun-Webster-Crawford-Carroll-Greene-Audubon-
Including the cities of Rockwell City, Manson, Lake City, 
Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Audubon, 
and Exira
453 AM CST Fri Dec 24 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one to two miles in dense fog.

* WHERE...Southwest into much of central Iowa.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

IAZ007-017-025>028-036>039-047>050-058>062-070>075-081>085-
092>096-241800-
/O.CON.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/
Worth-Cerro Gordo-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-
Grundy-Black Hawk-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville,
Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, 
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, 
Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, 
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, 
Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, 
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr, Lamoni, 
Leon, Corydon, Seymour, Allerton, Humeston, and Centerville
453 AM CST Fri Dec 24 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Southwest into much of central Iowa.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Ansorge
996 
WWUS73 KDMX 241341
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
741 AM CST Fri Dec 24 2021

IAZ005-006-016-024-241800-
/O.EXA.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/
Kossuth-Winnebago-Hancock-Humboldt-
Including the cities of Algona, Forest City, Lake Mills, Garner, 
Britt, Kanawha, and Humboldt
741 AM CST Fri Dec 24 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Much of central Iowa.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

IAZ007-017-025>028-034>039-044>050-057>062-070>075-081>085-
092>096-241800-
/O.CON.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/
Worth-Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville,
Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, 
Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, 
Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center,
Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, 
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, 
Seymour, Allerton, Humeston, and Centerville
741 AM CST Fri Dec 24 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Much of central Iowa.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
461 
WWUS73 KDMX 241626
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1026 AM CST Fri Dec 24 2021

IAZ057>062-070>075-081>085-092>096-241730-
/O.CAN.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Taylor-
Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell,
Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, 
Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, 
Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Bedford, 
Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, 
Allerton, Humeston, and Centerville
1026 AM CST Fri Dec 24 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved to at least several miles across much
of central and southern Iowa, with continued improvement into 
midday, so the Dense Fog Advisory has been cancelled for those
locations.

$$

IAZ005>007-016-017-024>028-034>039-044>050-241800-
/O.CON.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Including the cities of Algona, Forest City, Lake Mills, 
Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, 
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, 
Waverly, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, 
Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, 
Toledo, Traer, Dysart, and Gladbrook
1026 AM CST Fri Dec 24 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Much of northern Iowa.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Small
579 
WWUS73 KDMX 241738
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1138 AM CST Fri Dec 24 2021

IAZ005>007-016-017-024>028-034>039-044>050-241845-
/O.EXP.KDMX.FG.Y.0013.000000T0000Z-211224T1800Z/
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Including the cities of Algona, Forest City, Lake Mills, 
Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, 
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, 
Waverly, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, 
Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, 
Toledo, Traer, Dysart, and Gladbrook
1138 AM CST Fri Dec 24 2021

...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY...

The blanket of dense fog continues to lift and visibility
restrictions have improved late this morning and will continue to
improve. Therefore, the Dense Fog Advisory will expire at noon.

$$

KLP

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this dense fog advisory went out at Dec 24, 3:30 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 24, 3:30 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
330 AM CST Fri Dec 24 2021

.DISCUSSION.../Today through Thursday/
Issued at 323 AM CST Fri Dec 24 2021

Take Home Points:

*Fog lingering into/through this morning for areas
*"Hot" today - Around 20 degrees above normal
*Precip chances Sat/Sun/Tue - rain/snow/mixes possible
*Temps cool toward/below normal through the week

Discussion:

No major concerns within the forecast, but there are a handful of
smaller concerns including fog and multiple opportunities for
precipitation, including wintry precipitation and ice.

To start, southerly flow/WAA continued across the state
overnight/this morning, including a surge of near-surface
moisture/dew points in the low to mid 40s. This has resulted in
areas of advection fog forming as this moisture plume marches
northward with ground temps in the 30s across the state. Hi- res
solutions appear to have a fair grasp on the situation, albeit
slow in development. While no dense fog advisory is in play at the
moment, anticipate one to be issued yet this morning given high
confidence, it is advection fog after all, in coverage expansion.
This fog may linger through a good chunk of the morning,
especially across portions of N/NE IA, before drier air slides in
as winds shift NW. Far eastern areas of the CWA may potentially
see brief drizzle, but moisture depth tends to be suspect within
soundings until you get closer to the Mississippi River.

The first of a series of opportunities for precipitation will
quickly move through the state late Friday night/early Christmas
morning. The tendency for this shortwave and associated surface low
has been southward in recent runs, with strongest low to mid level
frontogenesis suggested near/south of the Iowa-Missouri border.
Ensembles depict this as well and place majority of appreciable
precipitation into Missouri and western Illinois. Should that be the
case, current PoPs may be too far north. Profiles point to snow
possible north of Highway 30, transitioning to cold rain southward.
Condolences to those hoping for a white Christmas. Of note, another
shortwave will scoot across the Dakotas/Minnesota later Saturday,
but should mainly keep snow N of Iowa with bulk of forcing in mid-
levels and plenty of dry air below.

The second, and eventually third, opportunities for precipitation
are basically rinse and repeat versions of early Christmas, though
with details in flux. Shortwaves will continue to eject out of the
western CONUS mean trough and induce Lee Cyclogenesis. These waves
are pretty robust within solutions, compared to early Christmas, and
have some question marks as to precipitation phase at times. For
Sunday, profiles largely suggest rain or snow, and a small window
for freezing rain/drizzle across the far north. Tuesday may be
more interesting as a stronger cold front drops down and
potentially introduces some larger windows for freezing
rain/drizzle, though still mainly N, as the overall system exits
the state Tuesday evening and ice introduction is lost. In both
cases, expanding warm layer aloft will also factor into
rain/snow/mix lines. A number of question marks remain as details
come into focus. Do not anticipate any significant wintry
precipitation at this point in time though. Also at this point,
the above- normal temperatures of late will be replaced by near to
below- normal temperatures through the remainder of the forecast
with highs ranging from the teens to 30s across the state. The
colder temperatures look to continue beyond the current 7- day
forecast perusing longer range ensembles. Winter is coming, at
least temperatures.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1126 PM CST Thu Dec 23 2021

Little change to previous thinking. Low level moisture streaming
north will result in some fog and LIFR cigs; especially aft 12z
most areas. The fog will gradually move northeast by 18z and out
of the region. Again, the lowest visby should be at
KALO/KFOD/KMCW. Winds will increase from the SSW aft 15z as well.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
DISCUSSION...Curtis
AVIATION...REV
Hazardous weather outlook, Dec 23, 3:37 PM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CST Thu Dec 23 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-242145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CST Thu Dec 23 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

Nearby

Dense Fog Advisories in Iowa, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.